A drug alert has been sent out across all communities within the Interior Health region.
According to Interior Health (IH) officials, multiple drug samples in communities across the region have been found to contain up to 55% fentanyl. Some other samples have been shown to contain up to 25% benzodiazepine.
The alert will remain in place until Saturday, Feb 26th.
IH staff said the drugs have been sold as “down,” heroin or fentanyl. The health authority has identified the drugs in a wide range of colours and textures.
The drugs present a high risk of overdose complications, including death. Substances with benzodiazepine (benzo) can cause prolonged sedation, lasting several hours.
IH recommends having a naloxone kit on-hand to help prevent an overdose. Officials said naloxone will work on opioid overdose symptoms, but will not work on benzos.
“After giving breaths and naloxone, the person may begin breathing normally, but may not wake up,” explained IH staff. “More doses of naloxone should only be given if the person is not breathing normally, less than 10 breaths a minute. If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.”
The health authority recommends taking steps to prevent an overdose, such as knowing the risks when mixing drugs, starting with a small amount and using with others or at an overdose prevention or supervised consumption site.
Those using drugs alone are recommended to use the Lifeguard app, which can connect to emergency responders in the event of an overdose.
IH has sent a poster along with the alert for businesses to print off and hang in high traffic areas, such as bathrooms, break rooms and offices. The poster can be found below.